Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 144, NWS Amarillo, TX

July 3, 2002Potter County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 3, 2002, 2:05 AM CDT for Potter County, Randall County, Texas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 2:05 AM CDT (07:05 UTC)
Expired
Jul 3, 2002, 3:00 AM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 12 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:10 AM CDTHail 0.75Amarillo, TX
Jul 3, 2:10 AM CDTHail 0.88Amarillo, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.1 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WWUS54 KAMA 030705
SVRAMA
TXC375-381-030800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
158 AM CDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL POTTER COUNTY IN THE TEXAS PANHANDLE
  NORTHERN RANDALL COUNTY IN THE TEXAS PANHANDLE

* UNTIL 300 AM CDT

* AT 158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AMARILLO...MOVING SOUTH AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  AMARILLO...LAKE TANGLEWOOD AND BUSHLAND

QUARTER SIZED HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3530 10168 3534 10196 3510 10213 3499 10176

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:32 PM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, Jul 2, 2:32 PM CDT, 11 hours 33 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
232 PM CDT TUE JUL 2 2002

LOOKING AT THE 12Z RUN OF THE MODELS...FEEL THAT THE ETA/MESOETA HAS
THE BEST HANDLE ON THE CURRENT SCENARIO.  SHEAR AXIS FCSTD TO
SLOWLY MOV WWD INTO THE PNHDLS WED AND WED NGT BFR WKNG CONSIDERABLY
BY THE 4TH OF JULY.  FEEL THAT THE ETA/MESOETA POSITIONING OF THE
MAIN SHRTWV ENERGY MUCH FARTHER S INTO SRN TX LOOKS VERY GOOD
CONSIDERING THE BROAD UPR RDG OVR THE SRN/CNTRL PLNS STATES.  THE AVN
WANTS TO BRING THE SHRTWV ENERGY NWD TWDS THE PNHDLS AND THIS DOES
NOT LOOK REASONABLE AT ALL.  THIS IS RESULTING IN HIER QPF BY THE AVN
FOR THE PNHDLS.  WITH THIS IN MIND...WL LWR POPS ALL ACRS THE FA WITH
KEEPING CHC POPS ACRS THE FAR ERN SXNS WHERE BETTER MSTR AND LIFT
FCSTD TO OCCUR.  CNVTN MORE LIKELY TO OCCUR ON THE BACKSIDE OF THE
SHEAR AXIS AND THE CNTRL/WRN SXNS FCSTD TO RMN AHD OF THIS FEATURE.
PRECIP CHC/S DO NOT LOOK VERY GOOD FOR THE WRN HALF OF THE PNHDLS AND
THIS COULD POSE A BIG PROBLEM FOR THE LOCAL FIREFIGHTERS ALREADY
PREPARING FOR AN ACTIVE 4TH OF JULY.

PRECIP CHC/S FOR THE 4TH OF JULY INTO THE WKND AND ERY NEXT WK DROP
OFF CONSIDERABLY AS THE SHEAR AXIS WKNS AND DSIPTS ALLOWING THE UPR
RDG TO DOMINATE.  MUCH WARMER TEMPS AND SHRTWV ENERGY RMNG TO OUR W
SHOULD PRECLUDE DVLPMT OF CNVTN...BUT DAYTIME HEATING MAY ALLOW
SOME ISOLD CNVTN TO DVLP.  OTRW...DRY AND ABV NRML TEMPS FCSTS TO
RETURN SAT THRU TUE.

FCSTID = 11

AMARILLO    63 85 64 84 /  10 20 20 30
BEAVER      67 87 67 85 /  20 30 30 30
BOISE CITY  62 91 63 89 /  00 10 10 20
BORGER      65 85 65 84 /  10 20 20 30
BOYS RANCH  64 86 63 84 /  00 10 10 20
CANYON      63 86 64 84 /  10 20 20 30
CLARENDON   67 83 67 85 /  20 30 30 30
DALHART     62 87 62 87 /  00 10 10 20
GUYMON      66 90 66 87 /  10 20 20 30
HEREFORD    62 86 63 85 /  00 10 10 20
LIPSCOMB    67 87 67 85 /  20 30 30 30
PAMPA       66 84 67 85 /  20 30 30 30
SHAMROCK    66 83 68 85 /  20 30 30 30
WELLINGTON  67 83 68 85 /  20 30 30 30

.AMA...
TX...NONE.
OK...NONE.

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.